Alert archive / Nebraska / Tornado Warnings in 2007

Tornado Warning 33, NWS Goodland, KS

April 23, 2007Dundy County, Nebraska; Cheyenne County, Kansas

NWS Goodland, KS issued this tornado warning at Apr 23, 2007, 9:56 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2007, 9:56 PM MDT (03:56 UTC)
Expired
Apr 23, 2007, 10:45 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 10:35 PM MDTTORNADO3 Ne Haigler, NE2 TORNADOES REPORTED BY POLICE...DISIPATED AT 0439Z

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 8:53 PM MDTSevere Thunderstorm WatchSPC8 hr
Apr 23, 9:41 PM MDTTornado WatchSPC5 hr
Apr 23, 5:35 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 240357
TORGLD
KSC023-NEC057-240445-
/O.NEW.KGLD.TO.W.0033.070424T0356Z-070424T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
  WESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1045 PM MDT (1145 PM CDT)

* AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HAIGLER...
  OR ABOUT 16 MILES NORTHWEST OF ST. FRANCIS...MOVING NORTH AT 20
  MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHWESTERN DUNDY COUNTY AROUND 1010 PM MDT
  RURAL WESTERN DUNDY COUNTY AROUND 1020 PM MDT

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR THE AREA. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST STATEMENTS AND WARNINGS CONCERNING THIS DANGEROUS SEVERE
WEATHER THREAT.

LAT...LON 3984 10206 3985 10187 4025 10165 4030 10201

$$

MENTZER
1 follow-up statement
000 
WWUS53 KGLD 240416
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT MON APR 23 2007

KSC023-NEC057-240445-
/O.CON.KGLD.TO.W.0033.000000T0000Z-070424T0445Z/
CHEYENNE KS-DUNDY NE-
1016 PM MDT MON APR 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT(1145 PM CDT)
FOR WESTERN DUNDY AND NORTHWESTERN CHEYENNE COUNTIES...

AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HAIGLER...OR ABOUT
17 MILES WEST OF BENKELMAN...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CENTRAL DUNDY COUNTY AROUND 1030 PM MDT...

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 2 AND 16.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 214 AND 226.

LAT...LON 3984 10206 3985 10187 4025 10165 4030 10201

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:57 PM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Apr 23, 2:57 PM MDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT MON APR 23 2007

.DISCUSSION...18Z SURFACE ANALYSIS PLACES A WARM FRONT DRAPED ACROSS
WESTCENTRAL KANSAS AND A DRYLINE ENTERING THE EXTREME SOUTHWEST
CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWS THE UPPER LOW WEST OF
THE 4-CORNERS AREA. THE COMPOSITE RADAR LOOP INDICATES CONVECTION
FIRING UP ALONG THE FRONT RANGE

THE MAIN CHALLENGES FOR THIS FORECAST ARE TO DETERMINE IF A FLASH
FLOOD WATCH IS NEEDED FOR TONIGHT OVER A FEW ZONES WHERE RECENT
RAINS HAVE CAUSED SOME FLOODING AND WHERE FLASH FLOOD GUIDANCE IS
LOW.

THE UPPER LOW WILL MOVE INTO THE 4-CORNERS AREA TONIGHT AND THEN
INTO WESTERN KANSAS ON TUESDAY. THE SLOW MOVING LOW WILL MOVE INTO
SOUTHCENTRAL KANSAS TUESDAY NIGHT AND THEN INTO WESTERN OKLAHOMA ON
WEDNESDAY. THE SYSTEM WILL MOVE FAR ENOUGH TO THE EAST WEDNESDAY
NIGHT TO HAVE LITTLE OR NO EFFECT ON THE FORECAST AREA. A RIDGE WILL
START BUILDING IN THURSDAY/THURSDAY NIGHT.  SURFACE LOW PRESSURE
WILL MOVE INTO WESTERN KANSAS TONIGHT/TUESDAY. HIGH PRESSURE WILL
START BUILDING INTO THE AREA ON WEDNESDAY AND CONTINUE THROUGH
THURSDAY NIGHT.

PLAN TO KEEP OR INCREASE POPS TO LIKELY OR DEFINITE FOR TONIGHT
THROUGH TUESDAY NIGHT. LOTS OF DYNAMICS AND MOISTURE WILL BE
AVAILABLE THROUGH THIS PERIOD. THE SYSTEM MAKES IT EXIT ON WEDNESDAY
SO WILL DECREASE POPS FROM WEST TO EAST. SEVERE THREAT...INCLUDING
TORNADOES...WILL ALSO BE A PART OF TONIGHTS WEATHER. TORNADIC
PARAMETERS ARE FAVORABLE ALONG AN AXIS CROSSING EASTERN COLORADO
INTO PART OF WESTERN KANSAS. RECENTLY ISSUED TORNADO WATCH NUMBER
165 FOR EASTERN COLORADO WILL LAST UNTIL 03Z TUESDAY. STRONG
THUNDERSTORMS WILL LIKELY EXTEND EAST INTO KANSAS AND EXTREME
SOUTHWEST NEBRASKA LATER THIS EVENING AS ENERGY FROM UPPER LOW MOVES
EAST OF THE ROCKIES.

FLASH FLOOD GUIDANCE OVER THE AREA WHICH RECEIVED HEAVY RAINS
RECENTLY IS LOW. HOWEVER...STORM MOTION SHOULD BE NORTHEAST AT 30KTS
WHICH WOULD LIMIT FLASH FLOODING POTENTIAL. ALSO A POTENTIAL DRY
SLOT MAY LIMIT RAINFALL OVER THOSE COUNTIES MENTIONED.
CONSEQUENTLY...DO NOT PLAN ON ISSUING A FLASH FLOOD WATCH.

IN THE EXTENDED...A RIDGE MOVING SLOWLY INTO THE ROCKIES WILL KEEP
NORTHWEST FLOW OVER THE CENTRAL PLAINS THROUGH THIS PERIOD. SURFACE
HIGH PRESSURE ON FRIDAY WILL BE REPLACED BY A TROUGH
SATURDAY/SUNDAY. THE GFS BRINGS A COLD FRONT MOVES INTO THE FORECAST
AREA SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ON MONDAY.

OVERALL THE PERIOD LOOKS DRY AS THE UPPER RIDGE MOVES EAST INTO THE
ROCKIES. THE GFS STARTS BRINGING A TROUGH INTO THE BACK SIDE OF THE
RIDGE ON MONDAY. HOWEVER THE ECMWF KEEPS A RIDGE OVER THE AREA. PLAN
TO GO WITH THE ECMWF AND DRY CONDITIONS ESPECIALLY SINCE IT IS IN DAY
7.

MAX TEMPERATURES GRADUALLY WARM FROM THE LOWER 70S TO THE MID/UPPER
70S WITH SOME LOWER 80S OVER THE SOUTHEAST ZONES. TEMPERATURES ON
MONDAY MAY NEED TO BE TRENDED UP OVER THE NORTHWEST ZONES IF THE
RIDGE REMAINS IN PLACE DURING THAT TIME. MIN TEMPERATURES WILL BE IN
THE 40S WITH SOME LOWER 50S IN THE EAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Apr 23, 10:45 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON APR 23 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON APR 23 2007 /1145 AM CDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND SOUTH
OF INTERSTATE 70. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE
STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS
MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF RAIN.

THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST COLORADO AND
SOUTHWEST KANSAS AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM THIS
AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH
THE LATE AFTERNOON AND EVENING HOURS AS THEY MOVE NORTHEAST ACROSS
THE REMAINDER OF THE TRI-STATE REGION. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE TUESDAY AND TUESDAY NIGHT AS THE LOW PRESSURE SYSTEM
MOVES ACROSS THE CENTRAL HIGH PLAINS.  SHOWERS AND THUNDERSTORMS
WILL DIMINISH EARLY WEDNESDAY MORNING AS THIS SYSTEM CONTINUES
INTO THE EASTERN PLAINS STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Local storm report, Apr 23, 9:07 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             BEECHER ISLAND          39.88N 102.13W
04/23/2007  E0.88 INCH       YUMA               CO   LAW ENFORCEMENT

            WATER OVER THE ROADWAYS

0900 PM     HAIL             6 ENE BREWSTER          39.40N 101.27W
04/23/2007  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            GOLF BALL HAIL COVERING GROUND

0904 PM     TORNADO          7 NE GOODLAND           39.42N 101.62W
04/23/2007                   SHERMAN            KS   NWS EMPLOYEE

            VIEWED FROM THE NWS GOODLAND OFFICE

&&

SJOHNSON
Local storm report, Apr 23, 9:11 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      BEECHER ISLAND          39.88N 102.13W
04/23/2007                   YUMA               CO   LAW ENFORCEMENT

            RUNNING WATER OVER ROADS.

&&

MENTZER
Local storm report, Apr 23, 9:27 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          5 SE BREWSTER           39.31N 101.31W
04/23/2007                   THOMAS             KS   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE TO GRAIN BINS AND SEVERAL VERY
            LARGE TREES REPORTED.

&&

SJOHNSON
Local storm report, Apr 23, 9:34 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FUNNEL CLOUD     8 N LEVANT              39.50N 101.19W
04/23/2007                   THOMAS             KS   AMATEUR RADIO

0928 PM     HAIL             15 NNE BREWSTER         39.56N 101.27W
04/23/2007  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            ALONG WITH NICKEL HAIL. REPORTED BY FAMILY MEMBER OF NWS
            EMPLOYEE

&&

SJOHNSON
Local storm report, Apr 23, 9:40 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TORNADO          6 NNE LEVANT            39.46N 101.15W
04/23/2007                   THOMAS             KS   AMATEUR RADIO

            TRANSFORMER FLASHES SEEN.

&&

SJOHNSON
Local storm report, Apr 23, 9:48 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
948 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     2 SE BREWSTER           39.34N 101.35W
04/23/2007                   THOMAS             KS   AMATEUR RADIO

            CAR BLOWN OFF OF I-70 AT MILE MARKER 39. NO KNOWN
            INJURIES.

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:15 PM MDTSevere Thunderstorm WarningGLDDundy60 min
Apr 23, 9:18 PM MDTTornado WarningGLDDundy42 min
Apr 23, 10:43 PM MDTTornado WarningGLDDundy26 min
Apr 23, 11:11 PM MDTSevere Thunderstorm WarningGLDHitchcock64 min
Apr 23, 11:52 PM MDTSevere Thunderstorm WarningGLDRed Willow53 min
Apr 24, 12:15 AM MDTSevere Thunderstorm WarningGLDHitchcock37 min
Apr 24, 12:39 AM MDTFlash Flood WarningGLDRed Willow3 hr
Apr 24, 6:01 AM MDTFlash Flood WarningGLDRed Willow3 hr
Apr 24, 6:34 AM MDTFlash Flood WarningGLDHitchcock3 hr
Apr 23, 6:24 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Apr 23, 6:26 PM MDTTornado WarningGLDWallace34 min
Apr 23, 6:57 PM MDTTornado WarningGLDSherman, Wallace63 min
Apr 23, 7:28 PM MDTTornado WarningGLDLogan, Sherman, Thomas, Wallace62 min
Apr 23, 8:05 PM MDTTornado WarningGLDSherman, Thomas55 min
Apr 23, 8:24 PM MDTSevere Thunderstorm WarningGLDSherman66 min
Apr 23, 8:51 PM MDTTornado WarningGLDSherman36 min
Apr 23, 9:02 PM MDTTornado WarningGLDRawlins, Thomas58 min
Apr 23, 9:58 PM MDTTornado WarningGLDRawlins62 min
Apr 23, 10:51 PM MDTTornado WarningGLDDecatur, Rawlins54 min
Apr 24, 12:22 AM MDTFlash Flood WarningGLDRawlins53 min
Apr 24, 2:19 AM MDTFlash Flood WarningGLDRawlins3 hr
Apr 24, 5:11 AM MDTFlash Flood WarningGLDRawlins3 hr
Apr 24, 7:06 AM MDTSevere Thunderstorm WarningGLDSherman30 min
Apr 24, 7:47 AM MDTFlash Flood WarningGLDDecatur3 hr
Apr 24, 8:50 AM MDTSevere Thunderstorm WarningGLDWallace55 min
Apr 24, 9:41 AM MDTSevere Thunderstorm WarningGLDNorton36 min
Apr 24, 1:42 PM MDTTornado WarningGLDWallace63 min
Apr 24, 5:51 PM MDTFlash Flood WarningGLDGreeley3 hr

Nearby

Tornado Warnings in Nebraska, 2007Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.